Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 8, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 1, 2017, 1:26 PM PDT for San Diego County, California. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2017, 1:26 PM PDT (20:26 UTC)
- Expired
- Aug 1, 2017, 2:30 PM PDT
- In force
- 64 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County San Diego County, CA
The radar
The San Diego radar (KNKX), 25 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 1:45 PM PDT | HAIL 0.25 | 1 E Alpine, CA | TRAINED SPOTTER REPORTS PEA SIZED HAIL. |
| Aug 1, 2:02 PM PDT | TSTM WND DMG | 1 E Harbison Canyon, CA | 3-4 INCH TREE LIMB DOWN ON ALPINE TRAIL ROAD. |
| Aug 1, 2:15 PM PDT | TSTM WND GST 75 | 1 E Alpine, CA | TRAINED SPOTTER REPORTS ESTIMATED 75 MPH WINDS AND RADAR INDICATED GUSTS OF 65 MPH. |
| Aug 1, 2:30 PM PDT | TSTM WND DMG | Alpine, CA | LARGE TREE BRANCHES DOWN BLOCKING TWO LANES ON N. VICTORIA DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
387 WUUS56 KSGX 012026 SVRSGX CAC073-012130- /O.NEW.KSGX.SV.W.0008.170801T2026Z-170801T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service San Diego CA 126 PM PDT TUE AUG 1 2017 The National Weather Service in San Diego has issued a * Severe Thunderstorm Warning for... South central San Diego County in southwestern California... * Until 230 PM PDT * At 125 PM PDT, a severe thunderstorm was located over Alpine, moving west at 5 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... El Cajon, Alpine, Santee, Rancho San Diego, Crest, Lakeside, Descanso, Winter Gardens, Captain Grande Indian Reservation, Flinn Springs, Viejas Indian Reservation and Jamul. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3300 11669 3274 11660 3271 11691 3295 11699 TIME...MOT...LOC 2025Z 079DEG 5KT 3285 11678 HAIL...0.88IN WIND...60MPH $$ Harrison
2 follow-up statements
890 WWUS56 KSGX 012048 SVSSGX Severe Weather Statement National Weather Service San Diego CA 148 PM PDT TUE AUG 1 2017 CAC073-012130- /O.CON.KSGX.SV.W.0008.000000T0000Z-170801T2130Z/ San Diego CA- 148 PM PDT TUE AUG 1 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT FOR SOUTH CENTRAL SAN DIEGO COUNTY... At 146 PM PDT, a nearly stationary severe thunderstorm was located near Alpine. HAZARD...45 to 60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Damage trees and powerlines remains possible. Locations impacted include...Alpine, Rancho San Diego, Crest, Descanso, Winter Gardens, Captain Grande Indian Reservation, Flinn Springs, Viejas Indian Reservation and Jamul. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3300 11669 3274 11660 3271 11691 3295 11699 TIME...MOT...LOC 2046Z 079DEG 5KT 3284 11681 HAIL...0.88IN WIND...60MPH $$ Albright
654
WWUS56 KSGX 012129
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
229 PM PDT TUE AUG 1 2017
CAC073-012138-
/O.EXP.KSGX.SV.W.0008.000000T0000Z-170801T2130Z/
San Diego CA-
229 PM PDT TUE AUG 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN DIEGO COUNTY
WILL EXPIRE AT 230 PM PDT...
The severe thunderstorm which prompted the warning has weakened,
though the treat for heavy rainfall and flash flooding continues.
Therefore, the warning will be allowed to expire.
LAT...LON 3300 11669 3274 11660 3271 11691 3295 11699
TIME...MOT...LOC 2128Z 079DEG 5KT 3283 11686
$$
AlbrightWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:36 AM PDT, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 1, 9:36 AM PDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
936 AM PDT Tue Aug 1 2017
.SYNOPSIS...
A couple upper level disturbances will move through Southern
California today through Wednesday, bringing chances for showers
and thunderstorms for all areas, especially over the mountains,
deserts and valleys Wednesday afternoon and evening. Monsoonal
moisture will likely result in afternoon and early evening
thunderstorms over the mountains, deserts and possibly valleys
Thursday. Decreasing moisture will lead to lessening chances for
afternoon thunderstorms over the mountains Friday through Monday,
with night and morning marine layer stratus becoming more
widespread in the coast and western valleys. High pressure aloft
will continue to bring above warm to hot conditions inland through
Friday before gradual cooling takes place this weekend through
early next week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
A upper level short-wave trough is currently moving through the
region, and has brought areas of showers and thunderstorms overnight
and this morning, with the majority of activity occurring over
Riverside and San Bernardino counties. So far, 868 total lightning flashes
and strikes combined were observed in our forecast area since last
night. Currently, radar shows showers over the high deserts
exiting into L.A. county while a showers and thunderstorms south
of the border and in Imperial county are moving northwest and
could bring another round of active weather late this morning into
the afternoon. Latest SPC mesoanalysis shows about 250-500 J/KG of
MU CAPE across the region, and the morning sounding from Miramar
shows a precipitable water of 1.7 inches. However, most of the
moisture is located above 700 mb, so the showers/thunderstorms
have not produced heavy amounts of rainfall, with most locations
getting a few hundredths of an inch, with the San Bernardino
county mountains having received the most amount of rain (around
0.05-0.20 inches). However, if surface based thunderstorms are
able to develop over the mountains this afternoon, there could be
heavy rain and a higher potential for flash flooding. Meanwhile
on visible satellite, a clear slot is over most of the region,
which should allow good warming to take place, and highs may reach
5-10 degrees above normal today. For the morning forecast update,
increased highs today a little for the inland valleys. Models are
indicating potentially another round of nocturnal showers and
thunderstorms tonight/Wednesday morning for all areas as another
wave rotates into the area from the southeast. Finally, marine
layer stratus is evident about 10-20 miles inland, but clearing
will probably take place before patchy stratus moves inland again
10-15 miles tonight/Wednesday morning.
For Wednesday afternoon/evening, moisture increases further and
models also show another wave moving over the area, in addition to
surface based CAPE greater than 1000 J/KG. The 12Z GFS shows
precipitable water increasing to 2 inches, and the 12Z NAM12
shows it increasing to near 2.2 inches in some locations! With
east to southeast flow aloft of around 10-20 kt, storms may move a
bit too quickly for a high flash flood threat, but at least a
moderate flash flood threat can be expected in the mountains,
deserts and valleys. There's also the chance that some storms
could occur at the coast again.
Although there may be some drying on Thursday, there should still
be enough moisture and instability around for a fairly active
afternoon/early evening thunderstorm day over the mountains,
deserts and valleys, with wind flow turning to the south.
Models show significant drying (precipitable water possibly below
1 inch) taking place Friday as southwest flow moves in due to a
trough developing along the west coast, with continued drying
this weekend through Monday. Thus, starting Friday,
afternoon/early evening thunderstorm chances should be greatly
decreased.
Look for high temperatures 5-10 degrees above normal to continue
through Friday with a strong ridge to the north (centered near
northwest Nevada and northern California) extending down into
Southern California. Once the trough develops, we should start to
see gradual cooling this weekend into early next week, with highs
falling below normal by Sunday. The marine layer should be able to
re-establish itself late this week into early next week as the
monsoon moisture goes away, so expect night and morning marine
layer stratus along the coast and western valleys during that
time. Before Friday, the night and morning stratus along the coast
will likely be very patchy.
&&
.AVIATION...
011500Z...Stratus with bases 1000-1400 ft MSL and tops to
1800 ft MSL hanging on near portions of the coast. Clearing is
expected at the terminals, though low clouds could remain confined
to some immediate coastal locales this afternoon. Low cloud coverage
will be significantly less tonight, but CIGS near 1000 ft MSL after
02/06Z will be possible for a few hours, before scattering out
after 15Z Wed.
Isolated thunderstorms will be possible this afternoon through
tonight, but low chances at any location. On Wednesday, chances
of thunderstorms increase for the mountains and deserts during the
afternoon. Brief moderate to heavy rain and gusty, erratic outflow
winds are possible with these storms. Otherwise SCT-BKN clouds at
or above 8000 ft layered to 25000 ft.
&&
.MARINE...
A chance of showers and thunderstorms will continue through
Wednesday evening. These storms may produce gusty outflow winds,
locally heavy rain, and cloud-to-water lightning. A Marine Weather
Statement remains in effect through 11 PM Wednesday.
&&
.BEACHES...
A Beach Hazards Statement remains in effect for elevated surf and
strong rip currents through this evening. South swells will produce
surf of 4-6 feet with max sets to 7 feet in Orange county and far
northern San Diego County. Surf will range from 2-4 feet elsewhere.
Isolated thunderstorms are possible at the beaches through
Wednesday evening.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
Skywarn activation may be necessary on Wednesday.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement through this evening for Orange County
Coastal Areas-San Diego County Coastal Areas.
PZ...NONE.
&&
PUBLIC...Harrison
AVIATION/MARINE/BEACHES...GregoriaThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 12:56 PM PDT | Flash Flood Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 54 hr |
| Aug 1, 1:18 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Aug 1, 1:27 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 1, 2:52 PM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Diego | 3 hr |
| Aug 1, 3:01 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 59 min |
| Aug 1, 3:23 PM PDT | Severe Thunderstorm Warning | SGX | Orange, Riverside | 52 min |
| Aug 1, 3:42 PM PDT | Flash Flood Warning | SGX | Orange, Riverside | 3 hr |
| Aug 1, 3:57 PM PDT | Severe Thunderstorm Warning | SGX | Orange, Riverside | 45 min |
| Aug 1, 4:00 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 45 min |
| Aug 1, 4:17 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Aug 1, 4:36 PM PDT | Special Weather Statement | SGX | Orange | 39 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.